Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A counterexample to the infinity version of the Hyers and Ulam stability theorem


Authors: Emanuele Casini and Pier Luigi Papini
Journal: Proc. Amer. Math. Soc. 118 (1993), 885-890
MSC: Primary 26E15; Secondary 26B25, 46G99
DOI: https://doi.org/10.1090/S0002-9939-1993-1152975-X
MathSciNet review: 1152975
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Hyers and Ulam proved a stability result for convex functions, defined in a subset of $ {\Re ^n}$. Here we give an example showing that their result cannot be extended to those functions defined in infinite-dimensional normed spaces. Also, we give a positive result for a particular class of approximately convex functions, defined in a Banach space, whose norm satisfies the so-called convex approximation property.


References [Enhancements On Off] (What's this?)

  • [B] R. E. Bruck, On the convex approximation property and the asymptotic behavior of nonlinear contractions in Banach spaces, Israel J. Math. 38 (1981), 304-314. MR 617677 (82h:47051)
  • [CP] E. Casini and P. L. Papini, Almost convex sets and best approximation, Ricerche Mat. (to appear). MR 1194161 (93j:46017)
  • [C] P. W. Cholewa, Remarks on the stability of functional equations, Aequationes Math. 27 (1984), 76-86. MR 758860 (86d:39016)
  • [Ge] R. Ger, Almost approximately convex functions, Math. Slovaca 38 (1988), 61-78; Errata: 423. MR 945081 (89m:26020a)
  • [Gr] J. W. Green, Approximately convex functions, Duke Math. J. 19 (1952), 499-504. MR 0049963 (14:254c)
  • [HU] D. H. Hyers and S. M. Ulam, Approximately convex functions, Proc. Amer. Math. Soc. 3 (1952), 499-504. MR 0049962 (14:254b)
  • [K] Z. Kominek, On approximately subadditive functions, Demonstratio Math. 23 (1990), 155-160. MR 1081443 (91k:39003)
  • [L] J.-O. Larsson, Studies on the geometrical theory of Banach spaces: part $ 5$: Almost convex sets in Banach spaces of type $ p,\;p > 1$, Ph.D. Thesis, Uppsala Univ., 1987.
  • [P] G. Pisier, Sur les espaces de Banach qui ne contiennent pas uniformement de $ l_n^1$, C. R. Acad. Sci. Paris Sér. A 277 (1973), 991-994. MR 0333673 (48:11998)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26E15, 26B25, 46G99

Retrieve articles in all journals with MSC: 26E15, 26B25, 46G99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1152975-X
Keywords: Approximately convex functions, Hyers and Ulam theorem, convex approximation property
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society